Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 99, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 17, 2008, 3:41 PM MDT for Lincoln County, Washington County, Colorado. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2008, 3:41 PM MDT (21:41 UTC)
- Expired
- Jul 17, 2008, 4:30 PM MDT
- In force
- 49 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Lincoln County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 92 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:09 PM MDT | TSTM WND GST 60 | 17 Ne Genoa, CO | WIND GUSTS 55 TO 60 MPH WITH SUSTAINED AT 40 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2634 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 172141 SVRBOU COC073-121-172230- /O.NEW.KBOU.SV.W.0099.080717T2141Z-080717T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 341 PM MDT THU JUL 17 2008 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN WASHINGTON COUNTY IN NORTHEAST COLORADO NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO * UNTIL 430 PM MDT * AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 13 MILES SOUTH OF LAST CHANCE...OR 20 MILES NORTH OF LIMON...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAST CHANCE AND ARRIBA. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3981 10370 3956 10318 3916 10324 3951 10370 TIME...MOT...LOC 2140Z 312DEG 26KT 3954 10361 $$ DANKERS
2 follow-up statements
000 WWUS55 KBOU 172208 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 408 PM MDT THU JUL 17 2008 COC073-121-172230- /O.CON.KBOU.SV.W.0099.000000T0000Z-080717T2230Z/ WASHINGTON CO-LINCOLN CO- 407 PM MDT THU JUL 17 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR NORTHEASTERN LINCOLN AND SOUTHWESTERN WASHINGTON COUNTIES... AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 15 MILES NORTHWEST OF ARRIBA...OR 21 MILES NORTHEAST OF LIMON...MOVING SOUTHEAST AT 27 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAST CHANCE AND ARRIBA. LAT...LON 3981 10370 3956 10318 3916 10324 3951 10370 TIME...MOT...LOC 2207Z 301DEG 23KT 3947 10339 $$ DANKERS
000 WWUS55 KBOU 172230 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 430 PM MDT THU JUL 17 2008 COC073-121-172238- /O.EXP.KBOU.SV.W.0099.000000T0000Z-080717T2230Z/ WASHINGTON CO-LINCOLN CO- 428 PM MDT THU JUL 17 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN AND SOUTHWESTERN WASHINGTON COUNTIES WILL EXPIRE AT 430 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. AT 425 PM MDT...THE THUNDERSTORM WAS LOCATED OVER NORTHEASTERN LINCOLN COUNTY....MOVING SOUTHEAST AT 25 MPH. A SPOTTER 17 MILES NORTHEAST OF GENOA REPORTED WIND GUSTS OF 55 TO 60 MPH AROUND 409 PM MDT AND THEN MARBLE SIZED HAIL AT 419 PM MDT. LOCALLY HEAVY RAIN...SMALL HAIL AND DANGEROUS LIGHTNING CAN STILL BE EXPECTED FROM THIS STORM AS IT MOVES INTO WESTERN KIT CARSON COUNTY. LAT...LON 3981 10370 3956 10318 3916 10324 3951 10370 TIME...MOT...LOC 2228Z 301DEG 23KT 3942 10327 $$ DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:15 PM MDT, 26 minutes earlier.
Area forecast discussion, Jul 17, 3:15 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 315 PM MDT THU JUL 17 2008 .SHORT TERM...SHORTWAVE CURRENTLY MOVING ACROSS AREA...AS SHOWN BY LATEST WATER VAPOR LOOPS. MOUNTAIN CONVECTION INCREASING IN COVERAGE IN RESPONSE TO INCREASING ASCENT. ACCORDINGLY TO THE LATEST INTEGRATED PRECIPITABLE WATER VALUES...AMOUNTS HAVE INCREASED TO NEAR AN INCH. THUS...SHOULD FINALY SEE MEASURABLE RAINFALL. SOME STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. ACROSS PLAINS...MOST OF CONVECTION ACROSS WELD AND MORGAN COUNTIES...WITH SOME STORMS MOVING OFF FOOTHILLS ONTO FRONT RANGE. MORNINGS FRONT BROUGHT LOW LEVEL MOISTURE ACROSS AREA...WITH DEWPOINTS RANGING FROM 40 DEGREES ALONG FRONT RANGE TO AROUND 60 DEGREES IN THE NORTHEAST CORNER. SHOULD SEE STORMS INCREASE IN COVERAGE ACROSS PLAINS AS ASCENT ASSOCIATED WITH WAVE MOVES ACROSS. STORMS CAPABLE OF PRODUCING HEAVY RAIN WITH CONCERN FOR LOCALIZED FLASH FLOODING...ESPECIALLY NORTHEAST CORNER IN AREA OF HIGHEST DEWPOINTS. WILL NEED TO WATCH FOR TRAINING OF STORMS OVER SAME AREA WHICH COULD CREATE SOME PROBLEMS. POTENTIAL ALSO EXISTS FOR A FEW SEVERE STORMS...MAINLY EAST OF A BRIGGSDALE TO LIMON LINE. LATEST LAPS SURFACE ANALYSIS SHOWING CAPE VALUES HAVE INCREASED TO AROUND 1400 J/KG EAST OF THIS LINE. MAIN THREAT FROM THE SEVERE STORMS WOULD BE LARGE HAIL. WAVE TO BE EAST OF AREA BY MIDNIGHT WITH DECREASING ASCENT. LATEST NAM AND GFS PAINT SOME LIGHT QPF ACROSS AREA AFTER MIDNIGHT. ENOUGH ASCENT TO KEEP A SLIGHT CHANCE OF STORMS GOING FOR THE OVERNIGHT HOURS. ON FRIDAY...AIRMASS TO REMAIN IN PLACE OVER AREA WITH THETA-E RIDGE AXIS ALONG FRONT RANGE AND PRECIPITABLE WATER VALUES AROUND AN INCH. MODELS INDICATE ANOTHER SHORTWAVE MOVING ACROSS AREA DURING AFTERNOON WITH INCREASING ASCENT. SHOULD SEE ANOTHER ROUND OF STORMS DEVELOP OVER THE MOUNTAINS BY THE AFTERNOON. POTENTIAL FOR HEAVY RAIN WITH THE STORMS. ACROSS PLAINS...MODEL SOUNDINGS INDICATING CAPE VALUES RANGING FROM 1000 J/KG ALONG FRONT RANGE TO 1600 J/KG OVER THE NORTHEAST CORNER. SURFACE WINDS PROGGED TO BECOME SOUTHEAST DURING AFTERNOON...WITH POTENTIAL FOR THE DEVELOPMENT OF A DENVER CYCLONE. SO...BEST STORM COVERAGE TO BE ALONG FRONT RANGE IN AREA IN AREA OF BE CONVERGENCE. CURRENT POPS ALREADY SHOW THIS...AND LOOKS REASONABLE. POTENTIAL FOR HEAVY RAIN WITH THE STORMS DUE TO THE HIGH PRECIPITABLE WATER. MODELS SHOW WINDS ALOFT LESS THAT 10 KTS...SO STORMS MAY BE SLOW MOVING WITH POTENTIAL FOR LOCALIZED FLOODING. TEMPERATURE AND THICKNESS PROGS SUGGEST TEMPERATURES A FEW DEGREES COOLER THAN TODAYS READINGS. GUIDANCE SHOWS HIGHS IN THE 80S ACROSS PLAINS...WHICH LOOKS REASONABLE. CURRENT TEMPERATURE GRIDS LOOK GOOD. .LONG TERM...PLENTY OF LOW LEVEL MOISTURE LINGERING OVER THE PLAINS FRIDAY EVENING FOR CONTINUED CONVECTION. IN ADDITION...A WEAK SHORT WAVE ASSOCIATED WITH AN UPPER LEVEL SPEED MAX NOW MOVING INTO THE PACIFIC NORTHWEST IS ADVERTISED TO MOVE INTO WYOMING LATE TOMORROW. WEAK Q-G VERTICAL MOTION WITH THIS FEATURE COULD HELP STORM COVERAGE...BUT HIGHEST THREAT SHOULD STILL OCCUR OVER THE PALMER DIVIDE AREA AND SOUTHERN FRONT RANGE FOOTHILLS WHERE DEEPEST MOISTURE EXISTS. BY SATURDAY...MUCH DRIER AIR AND SUBSIDENCE ALOFT WILL CAP CONVECTION ACROSS MOST IF NOT ALL OF THE FORECAST AREA. HAVE REMOVED ANY REMAINING POPS EXCEPT IN PARK COUNTY AREA. TEMPERATURES WILL WARM CONSIDERABLY WITH HIGHS QUICKLY PUSHING BACK INTO THE MID TO UPPER 90S ACROSS THE PLAINS. UPPER LEVEL HIGH CONTINUES TO BUILD RIGHT OVER COLORADO ON SUNDAY WITH ANOTHER HOT AND DRY DRY. SOME MOISTURE WILL TRY TO SNEAK UP INTO THE MOUNTAINS IF RIDGE SHIFT FAR ENOUGH EASTWARD BY LATE IN THE DAY...JUST ENOUGH TO WARRANT A SLIGHT CHANCE OF LATE DAY STORMS UP THERE. WITH REGARD TO NEXT WEEK...THE UPPER LEVEL RIDGE IS ADVERTISED BY THE LATEST ECMWF AND GFS TO SHIFT SLOWLY EASTWARD INTO THE CENTRAL AND SOUTHERN PLAINS. HOWEVER...MANY OF THE GFS ENSEMBLES KEEP THE RIDGE CENTERED OVER THE CENTRAL ROCKIES. IF THE RIDGE CAN SHIFT EASTWARD...THIS WOULD FINALLY OPEN THE DOOR TO A BETTER FLOW OF MONSOONAL MOISTURE OUT OF THE SOUTHWEST. A SLIGHT CHANCE OF AFTERNOON AND EVENING POPS ALONG WITH ABOVE NORMAL TEMPERATURES SEEMS PRUDENT FOR NOW. && .AVIATION...SCATTERED THUNDERSTORMS TO DEVELOP ALONG FRONT RANGE THROUGH 04Z...WITH POTENTIAL FOR A FEW STORMS MOVING ACROSS AREA AIRPORTS. MAIN THREAT WITH THE STORMS WILL BE GUSTY OUTFLOW WINDS TO AROUND 35 KTS AND BRIEF HEAVY RAIN. VFR CONDITIONS TO PREVAIL...BUT MVFR CONDITIONS A POSSIBILITY IN AREA OF HEAVY RAIN. POTENTIAL FOR LOW CLOUDS AND MVFR CEILINGS TO DEVELOP BETWEEN 08Z AND 14Z...BUT CHANCES LOW AT THIS TIME TO INCLUDE IN AREA TAFS. SCATTERED THUNDERSTORMS TO DEVELOP AFTER 18Z...WITH HEAVY RAIN AND GUSTY OUTFLOW WINDS THE MAIN THREAT. COULD BRIEFLY SEE MVFR CONDITIONS AT AREA AIRPORTS IF STORMS MOVE ACROSS AIRPORT GROUNDS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && D-L/BARJENBRUCH
Hazardous weather outlook, Jul 17, 11:08 AM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DENVER CO 1108 AM MDT THU JUL 17 2008 COZ030>051-181200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1108 AM MDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST COLORADO THROUGH THIS AFTERNOON...CONTINUING INTO THE EVENING HOURS. THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE HEAVY RAIN WITH LOCALIZED FLASH FLOODING. A FEW OF THE STORMS ACROSS THE EASTERN PLAINS MAY ALSO BECOME SEVERE WITH LARGE HAIL THE BIGGEST THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE BEST CHANCE OF THUNDERSTORMS DURING THIS PERIOD WILL BE ON FRIDAY. WHILE ISOLATED SHOWERS AND THUNDERSTORMS MAY LINGER INTO THE EARLY MORNING HOURS FRIDAY...ANOTHER ROUND OF SCATTERED THUNDERSTORMS CAN BE EXPECTED IN THE AFTERNOON AND EVENING... ESPECIALLY IN THE SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE. THEY WILL AGAIN BE SLOW MOVING AND CAPABLE OF PRODUCING HEAVY RAINFALL ALONG WITH A THREAT OF FLASH FLOODING. ENOUGH INSTABILITY WILL ALSO EXIST FOR A COUPLE OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS. IT WILL TURN DRIER AND WARMER AGAIN FOR THE WEEKEND INTO EARLY NEXT WEEK...WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE EASTERN PLAINS THIS AFTERNOON. D-L/DBB
In the hours before
Local storm report, Jul 17, 2:32 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
232 PM MDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL 14 NE BYERS 39.85N 104.04W
07/17/2008 M1.75 INCH ADAMS CO TRAINED SPOTTER
ESTIMATED WIND GUSTS TO 50 MPH. HOUSE WINDOWS BROKEN BY
HAIL BLOWN BY WIND.
&&
BENTONLocal storm report, Jul 17, 3:12 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 10 NE DEER TRAIL 39.72N 103.91W
07/17/2008 M1.75 INCH ARAPAHOE CO BROADCAST MEDIA
HAIL CRACKED THE WINDSHIELD IN JEEP
0216 PM HAIL 14 NE BYERS 39.85N 104.04W
07/17/2008 M1.75 INCH ADAMS CO TRAINED SPOTTER
ESTIMATED WIND GUSTS TO 50 MPH. HOUSE WINDOWS BROKEN BY
HAIL BLOWN BY WIND.
&&
BENTONThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:01 PM MDT | Areal Flood Advisory | BOU | Washington | 89 min |
| Jul 17, 2:16 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 44 min |
| Jul 17, 2:51 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 24 min |
| Jul 17, 3:01 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Elbert, Lincoln, Washington | 44 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.